Question

My doctor recently recommended ritalin or steroid therapy (oxandrolone or testosterone) for my extreme fatigue. I'm worrried about mood swings and other side effects. And have you ever heard of ritalin being used for fatique?? Which is the best bet? I just am so drained every day.

Answer

Hello Although Ritalin can help increase energy levels in cases of extreme fatigue, I think it should only be used for circumstances when all potential correctable causes of HIV related fatigue have been explored. These major causes include anemia, acute infection. rising viral load and decreasing CD4 count, poor response to antiviral medications, side effects of some HIV medicine regimens, adrenal insufficiency, clinical depression, dietary inadequacies, diarrhea, dehydration and wasting syndrome, to mention a few. Testosterone will help if you are suffering from hypogonadism (decreased testosterone production) and oxandrolone will help if you suffer from loss of lean body mass, but I don't believe these medications should be used to treat "fatigue" unless the underlying potential cause has been diagnosed (such as hypogonadism or wasting syndrome). Ritalin is a central nervous system stimulant and should be used cautiously. I hope you and your doc are successful in identifying and treating your fatigue so that you don't feel so drained all day.